In a new case report, Turkish doctors from Dokuz Eylul University present a curious case of drug intoxication mimicking brain death. Their account is published in Acta Neurologica Belgica.
At an unstated date, a 15-year-old female was discovered unresponsive surrounded by various empty bottles of pharmaceuticals, including aspirin, acetominaphen, and the migraine drug diclofenac sodium. Upon arrival at the emergency room, she was apparently in a deep coma.
She was intubated and given activated charcoal to hopefully prevent further absorption of the drugs she had consumed. Doctors tried additional measures to revive the girl and prevent bodily damage, but she was apparently brain dead.
On her second day in intensive care, the girl dramatically regained consciousness and could follow commands. So rapid was her recovery that she was discharged in “perfect neurological condition” the following day.
Searching for an explanation for what had happened, the doctors zeroed in on one particular drug the girl had consumed: baclofen. Exploring the scientific literature, they found that baclofen, a central nervous system depressant and muscle relaxant, can in high doses rapidly penetrate the blood-brain barrier and drastically slow the central nervous system to a near standstill. However, once the drug is eliminated from the body, consciousness returns with no lingering harmful effects.
As the drug grows more widespread, doctors must be on the lookout for cases of baclofen intoxication masquerading as brain death.
Read full, original post: A Drug Intoxication Mimics Brain Death